Educating patients on the severity of their pulmonary toxicity associated with immunotherapy treatment, as well as enforcing the importance of steroid adherence, are critical roles to managing these immune-relayed adverse events, according to Marianne Davies, DNP, RN, CNS, ACNP-BC, AOCNP.
Before starting a patient on immunotherapy, nurses must anticipate and prevent pulmonary toxicities by utilizing smoking cessation programs and encouraging patients to get vaccinations. Moreover, educating patients on symptoms to look out for is key.
“Monitor (patients) for dyspnea, and make sure you are ruling out any other causes,” Davies, who is an associate professor and oncology nurse practitioner at the Yale Comprehensive Cancer Center, during a presentation at the 3rd Annual School of Nursing Oncology. “This is a particular concern for patients that have pulmonary metastases. You are going to want to rule out infection, spread of disease, pulmonary embolism, pleural effusion, sarcoidosis, and pulmonary fibrosis.”
Therefore, she encourages nurses to conduct oxygen saturation with ambulation to know what the patient’s functional ability is. “How far can they walk without getting short of breath?” Davies said. “Oftentimes, the cheapest test that you can do for these patients is to do their ambulating oxygen saturation while you are waiting for a CT scan to be done, if this is a suspicion for you. It is really looking at what their ability is, and that is sometimes your first indication that they have a pneumonitis process going on.”
Next, nurses must determine the grade of toxicity to initiate the appropriate treatment option – which is determined by both symptoms and the percentage of lung that is involved with an infiltrative process. For example, mild toxicity involves less than 25% of the lung, moderate toxicity involved 25% to 50% of the lung, and severe toxicity is more than 50% of the lung or a patient who is really symptomatic.
With any grade, nurses must consider holding treatment with immunotherapy while conducting further evaluation – but this is especially pertinent for moderate toxicity or higher, Davies said.
For further evaluation, nurses may consider using a bronchoscopy if disease progression is a possibility or if it is an infiltrative process; however, most often, a CT scan will be the fairly definitive test. And, although not used as often, X-RAYs could be used if the toxicity is fairly fulminant, Davies said.
“If you are trying to figure out, let’s say, a patient has pleural effusion, the X-RAY might be helpful for you in that regard,” she added. “Keep in mind, patients can have two processes going on at the same time as well.”
With monitoring the patient, Davies noted that nurses must keep in mind that pneumonitis can get severe quickly if it is not managed. Therefore, nurses should initiate patients on steroids – 1 to 2 mg/m2
of methyl prednisone per day – for patients with any grade of pulmonary toxicity. Patients will then stay on steroids until their toxicity downgrades to grade 1 or lower. With this, the steroid can then be tapered off.
“If a patient is hemodynamically stable, as in you have a grade 1 or are a very reliable grade 2 toxicity, in most cases, you can start them on oral steroids and manage them as an outpatient, but you really want to be monitoring them every couple of days to assess to make sure they are having response to that steroid,” Davies recommended. “You might want to have them come back frequently for reassessment of their oxygen saturation. Every few days for that is going to be critically important.”
If the patient is not responsive to this initial dose within 48 hours, nurses must escalate the dose to the next level – either by decreasing the steroids or your next level of immunosuppressant therapy.
Moreover, patients with grade 3/4 toxicity will need to be hospitalized. In addition, nurses will have to permanently discontinue the immunotherapy and put the patient on high-dose steroids. Lastly, the nursing staff will have to request a consult from members of the pulmonary and infectious disease teams to help manage these patients.
With this, patients may be required to be on steroids for approximately 4 weeks; however, treatment could also last for 6 to 8 weeks depending on the difficulty of the toxicity. Because of this range, Davies said, it is important for nurses to educate their patients.
“We need to educate our patients about that, too, so that they can anticipate that. It is not unusual for it to take up to 6 to 8 weeks to get a slow taper to help prevent a flash or a recall of that pneumonitis,” she explained. “So, educating the patient about their need to be adherent to the steroids is really critically important.”
: Five Pillars Nurses Should Follow in Treating Immune-Related Adverse Events
It Takes a Team: Treating Adverse Events
Davies M. Multidisciplinary Management of Immunotherapy-Related Adverse Events. Presented at: 3rd Annual School of Nursing Oncology; August 2-3, 2019; San Diego, CA.